MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ60
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2022-00007.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat pelvic congestion syndrome using a ruby coil detachment handle (handle), ruby coils, pod packing coils (podj), and a lantern delivery microcatheter (lantern).During the procedure, the physician advanced a ruby coil in the target vessel using the lantern, then used the handle to detach it.However, after successful detachment of the ruby coil, the pusher assembly of the ruby coil became stuck in the handle.The physician then used a new handle to successfully implant the next ruby coils in the target vessel.Next, the physician advanced a podj in the target vessel using the lantern.While attempting to pull one loop of the podj back to reposition it, the podj unintentionally detached, with part of the podj inside the lantern.Therefore, the lantern containing the detached podj was removed.It should be noted that there was no alleged device deficiency or damage to the lantern after removal.A new lantern was then inserted into the patient and the physician advanced a new podj in the target vessel using the lantern.However, while attempting to reposition the podj, it unintentionally detached.Therefore, the physician made several attempts to remove the detached podj using two snares.It was reported that during the removal attempts, the podj broke into fragments.Subsequently, the physician was able to remove the entire podj and no part of the detached podj was left in the patient.The procedure was completed at this point.There was no noted damage to the second lantern after removal.Additionally, there was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned podj confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the stretch resistant component was fractured.If the podj is retracted against resistance, the embolization coil may fracture and detach.Further evaluation revealed multiple kinks throughout the length of the pusher assembly.This damage was incidental to the reported complaint and the root cause could not be determined.Evaluation of the second returned podj confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the stretch resistant component was fractured.If the podj is retracted against resistance, the embolization coil may fracture and detach.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2022-00007.H3 other text: placeholder.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13227773
Report Number3005168196-2022-00008
Device Sequence Number14433059
Product Code HCG
UDI-Device Identifier00814548016733
UDI-Public00814548016733
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/23/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPODJ60
Device Lot NumberF101634
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2021
Supplement Date Received by Manufacturer02/28/2022
Initial Report FDA Received Date01/11/2022
Supplement Report FDA Received Date03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Date Report Sent to FDA01/01/2005